Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 161, NWS Morristown, TN

August 15, 2016Lee County, Scott County, Virginia; 4 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 15, 2016, 2:49 PM EDT for Lee County, Scott County, Virginia; 4 counties in Tennessee. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2016, 2:49 PM EDT (18:49 UTC)
Expired
Aug 15, 2016, 3:30 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, TN, Hawkins County, TN, Sullivan County, TN, Washington County, TN, Lee County, VA, Scott County, VA

The radar

The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 2:50 PM EDTTSTM WND DMGFall Branch, TNFEW TREES DOWN.
Aug 15, 3:00 PM EDTTSTM WND DMGChurch Hill, TNFEW TREES DOWN.
Aug 15, 3:00 PM EDTTSTM WND DMGN Gray, TNROOF BLOWN OFF A BARN ON HOG HOLLOW ROAD.
Aug 15, 3:30 PM EDTTSTM WND DMGGate City, VANUMEROUS TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WUUS54 KMRX 151849
SVRMRX
TNC067-073-163-179-VAC105-169-151930-
/O.NEW.KMRX.SV.W.0161.160815T1849Z-160815T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT MON AUG 15 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN EASTERN TENNESSEE...
  SULLIVAN COUNTY IN EASTERN TENNESSEE...
  NORTHEASTERN HAWKINS COUNTY IN EASTERN TENNESSEE...
  NORTHEASTERN HANCOCK COUNTY IN EASTERN TENNESSEE...
  LEE COUNTY IN SOUTHWESTERN VIRGINIA...
  SCOTT COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 330 PM EDT

* AT 249 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR JONESVILLE TO 6 MILES SOUTHWEST OF
  GRAY...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JOHNSON CITY...KINGSPORT...BRISTOL TN...BRISTOL VA...ROGERSVILLE...
  GATE CITY...JONESVILLE...SURGOINSVILLE...PENNINGTON GAP...
  WEBER CITY...COLONIAL HEIGHTS...WALNUT HILL...OAK GROVE...
  SPURGEON...GRAY...CHURCH HILL...MOUNT CARMEL...BLUFF CITY...
  ST. CHARLES AND DUFFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3681 8278 3683 8275 3664 8231 3660 8229
      3660 8221 3653 8206 3630 8255 3634 8264
      3642 8263 3641 8270 3639 8275 3663 8333
      3673 8324 3675 8313 3678 8313 3685 8307
      3685 8301 3689 8288
TIME...MOT...LOC 1849Z 226DEG 19KT 3665 8316 3637 8259 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
193 
WWUS54 KMRX 151910
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT MON AUG 15 2016

TNC067-179-151919-
/O.CAN.KMRX.SV.W.0161.000000T0000Z-160815T1930Z/
WASHINGTON TN-HANCOCK TN-
310 PM EDT MON AUG 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WASHINGTON AND
NORTHEASTERN HANCOCK COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3681 8278 3683 8275 3664 8231 3660 8229
      3660 8220 3653 8206 3639 8238 3643 8239
      3642 8241 3644 8242 3644 8251 3658 8286
      3659 8285 3659 8290 3673 8323 3674 8314
      3685 8307 3685 8301 3689 8288
TIME...MOT...LOC 1909Z 238DEG 20KT 3674 8300 3646 8243 

$$

TNC073-163-VAC105-169-151930-
/O.CON.KMRX.SV.W.0161.000000T0000Z-160815T1930Z/
SULLIVAN TN-HAWKINS TN-LEE VA-SCOTT VA-
310 PM EDT MON AUG 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SULLIVAN...NORTHEASTERN HAWKINS...EASTERN LEE AND SCOTT
COUNTIES...

AT 309 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PENNINGTON GAP TO NEAR SPURGEON...MOVING NORTHEAST AT
25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...BRISTOL TN...BRISTOL VA...GATE CITY...
JONESVILLE...PENNINGTON GAP...WEBER CITY...COLONIAL HEIGHTS...
WALNUT HILL...SPURGEON...OAK GROVE...CHURCH HILL...MOUNT CARMEL...
BLUFF CITY...ST.
CHARLES...DUFFIELD...CLINCHPORT...PATTONSVILLE AND SOUTH HOLSTON DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3681 8278 3683 8275 3664 8231 3660 8229
      3660 8220 3653 8206 3639 8238 3643 8239
      3642 8241 3644 8242 3644 8251 3658 8286
      3659 8285 3659 8290 3673 8323 3674 8314
      3685 8307 3685 8301 3689 8288
TIME...MOT...LOC 1909Z 238DEG 20KT 3674 8300 3646 8243 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:22 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 15, 1:22 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
122 PM EDT MON AUG 15 2016

.AVIATION...
Scattered showers and thunderstorms will continue through the
afternoon into the evening hours across East Tennessee into
Southwest Virginia. Have TEMPO groups for when best chances of
storms over terminals are. If a terminal gets a decent downpour of
rain we could see fog overnight. Another round of precipitation is
expected tomorrow, but will leave out of the TAFs for now until
confidence is higher on location and timing of storms.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

ABM
Hazardous weather outlook, Aug 15, 4:13 AM EDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 AM EDT MON AUG 15 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
413 AM EDT MON AUG 15 2016 /313 AM CDT MON AUG 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING. HEAVY DOWNPOURS WITH LOCALIZED FLOODING IS POSSIBLE IN
ANY OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 15, 2:42 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT MON AUG 15 2016

TNZ015>018-044-046-047-VAZ001-005-008-151930-
WASHINGTON TN-JOHNSON TN-HAWKINS TN-SULLIVAN TN-NORTHWEST CARTER TN-
SOUTHEAST CARTER TN-HANCOCK TN-WASHINGTON VA-SCOTT VA-LEE VA-
242 PM EDT MON AUG 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON...NORTHERN
CARTER...SULLIVAN...NORTHEASTERN HAWKINS...CENTRAL JOHNSON...
NORTHEASTERN HANCOCK...SOUTHEASTERN LEE...SCOTT...AND SOUTHWESTERN
WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 330 PM EDT...

AT 241 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR JONESVILLE TO JONESBOROUGH. MOVEMENT WAS
EAST AT 40 MPH.

SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...BRISTOL TN...BRISTOL VA...ELIZABETHTON...
MOUNTAIN CITY...GATE CITY...JONESVILLE...JONESBOROUGH...
SURGOINSVILLE...WEBER CITY...COLONIAL HEIGHTS...OAK GROVE...
SPURGEON...GRAY...PINE CREST...CENTRAL...WALNUT HILL...
MIDWAY AND CHURCH HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3641 8174 3636 8172 3625 8246 3634 8264
      3642 8263 3640 8274 3665 8323 3685 8253
      3676 8235 3671 8233 3673 8230 3643 8172
TIME...MOT...LOC 1841Z 254DEG 35KT 3663 8310 3631 8248

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:42 PM EDTSpecial Weather StatementMRXScott, City of Bristol48 min
Aug 15, 3:23 PM EDTSevere Thunderstorm WarningMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.